# SDR 4M2S2015FA0000545

- Difficulty date: November 6, 2015
- Submitted: November 6, 2015
- Operation: General aviation
- Aircraft: N33JR
- Make and model: Piper PA-34-200T
- Aircraft serial: 347570113
- System (JASC): 5320 · Fuselage Miscellaneous Structure
- Part: Battery Box
- Part number: NONE
- Condition: Delaminated
- Location: Nose
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

BATTERY BOX LOCATED IN NOSE CONE IS A MOLDED "PLASTIC" COMPOSITE MATERIAL BONDED TO THE NOSE CONE.  BATTERY ELECTROLYTE HAD PENETRATED THE HARD SHELL, GEL COAT, OF THE BATTERY BOX MATERIAL AND SOFTENED THE UNDERLYING COMPOSITE MATERIAL SEVERELY COMPROMISING THE STRENGTH OF THE BATTERY BOX.  THE BATTERY BOX IS BONDED TO THE NOSE CONE AROUND ITS OUTER BOUNDRY AT THE BOTTOM WITH A SIGNIFICANT GAP BETWEEN THE BATTERY BOX AND NOSE CONE.  THIS AREA CAN ENTRAP ELECTROLYTE IF THE BATTERY BOX IS HOLED OR COMPROMISED IN ANY WAY.  THIS PARTICULAR BATTERY BOX HAS 3 REINFORCEMENT RIBS OR STIFFENERS UPON WHICH THE BATTERY SITS, THESE RIBS WERE CRACKED AND DETERIORATED.  IT IS THOUGHT THAT AFTER SEVERAL YEARS OF BATTERIES BEING DROPPED INTO THE BOX DURING INSTALLATION CAUSED THE MAJOR DAMAGE WHICH LATER ALLOWED ELECTROLYTE TO SOFTEN THE COMPOSITE MATERIAL.  THE DAMAGE IS COMPARABLE TO TOOTH DECAY, A SMALL DEFECT AT THE SURFACE DID NOT REVEAL THE EXTENT OF DAMAGE BENEATH THE SURFACE.  NEARLY HALF OF EACH RIB OR STIFFENER HAD TO BE CUT AWAY TO REMOVE THE SOFTENED AND DECAYED AREAS BEFORE REPAIRS COULD BE MADE.
